Phenylephrine and related decongestants: Pediatric poisoning
- Shan Yin, MD, MPH
Shan Yin, MD, MPH
- Assistant Professor of Pediatrics, University of Cincinnati School of Medicine
- Division of Emergency Medicine, Cincinnati Children's Hospital
- Medical Director, Cincinnati Drug and Poison Information Center
- Section Editor
- Michele M Burns, MD, MPH
Michele M Burns, MD, MPH
- Section Editor — Pediatric Toxicology
- Assistant Professor of Pediatrics and Emergency Medicine
- Harvard Medical School
- Deputy Editor
- James F Wiley, II, MD, MPH
James F Wiley, II, MD, MPH
- Senior Deputy Editor — UpToDate
- Deputy Editor — Adult and Pediatric Emergency Medicine
- Deputy Editor — Primary Care Sports Medicine (Adolescents and Adults)
- Clinical Professor of Pediatrics and Emergency Medicine/Traumatology
- University of Connecticut School of Medicine
Phenylephrine and alpha1 adrenergic agonists are common ingredients in over-the-counter (OTC) cough and cold preparations. Phenylephrine is also available as nasal drops. Following overdose in children, these agents have the potential to cause serious toxicity including agitation, hypertension, and cardiac arrhythmias.
This topic will discuss the clinical features, diagnosis, and management of poisoning caused by phenylephrine and related decongestants. Poisoning caused by OTC cough and cold preparations and the use of cough and cold medications in children are discussed separately. (See "Over-the-counter cough and cold preparations: Approach to pediatric poisoning" and "The common cold in children: Management and prevention".)
Pediatric exposures to phenylephrine and related decongestants primarily occur in one of two ways:
●Exploratory ingestion of over-the-counter (OTC) cough and cold medications by a young child (see "Over-the-counter cough and cold preparations: Approach to pediatric poisoning", section on 'Epidemiology')
●Intentional ingestion of dextromethorphan-containing preparations for recreational use (see "Dextromethorphan abuse and poisoning: Clinical features and diagnosis", section on 'Pharmacology and cellular toxicology')To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:
- Tomassoni AJ, Weisman RS. Antihistamines and decongestants. In: Goldfrank's Toxicologic Emergencies, 9th ed, Nelson L, Lewin NA, Howland MA, Hoffman RS, Goldfrank LR, Flomenbaum NE (Eds), McGraw-Hill Medical, New York 2011. p.748.
- Resources - CMEA (The Combat Methamphetamine Epidemic Act of 2005). United States Department of Justice. Available from: http://www.deadiversion.usdoj.gov/meth/index.html#cmea (Accessed on April 15, 2014).
- Kernan WN, Viscoli CM, Brass LM, et al. Phenylpropanolamine and the risk of hemorrhagic stroke. N Engl J Med 2000; 343:1826.
- Mersfelder TL. Phenylpropanolamine and stroke: the study, the FDA ruling, the implications. Cleve Clin J Med 2001; 68:208.
- Drugdex evaluations - phenylephrine [database on the Internet]. Truven Health Analytics. Available from: http://www.micromedexsolutions.com/micromedex2/librarian/ND_T/evidencexpert/ND_PR/evidencexpert/CS/345BD4/ND_AppProduct/evidencexpert/DUPLICATIONSHIELDSYNC/971C5C/ND_PG/evidencexpert/ND_B/evidencexpert/ND_P/evidencexpert/PFActionId/evidencexpert.IntermediateToDocumentLink?docId=0300&contentSetId=31 (Accessed on April 18, 2014).
- Hengstmann JH, Goronzy J. Pharmacokinetics of 3H-phenylephrine in man. Eur J Clin Pharmacol 1982; 21:335.
- Kuntzman RG, Tsai I, Brand L, Mark LC. The influence of urinary pH on the plasma half-life of pseudoephedrine in man and dog and a sensitive assay for its determination in human plasma. Clin Pharmacol Ther 1971; 12:62.
- Brater DC, Kaojarern S, Benet LZ, et al. Renal excretion of pseudoephedrine. Clin Pharmacol Ther 1980; 28:690.
- Lake CR, Gallant S, Masson E, Miller P. Adverse drug effects attributed to phenylpropanolamine: a review of 142 case reports. Am J Med 1990; 89:195.
- O'Connell MB, Pentel PR, Zimmerman CL. Individual variability in the blood pressure response to intravenous phenylpropanolamine: a pharmacokinetic and pharmacodynamic investigation. Clin Pharmacol Ther 1989; 45:252.
- Chua SS, Benrimoj SI. Non-prescription sympathomimetic agents and hypertension. Med Toxicol Adverse Drug Exp 1988; 3:387.
- Jones J, Greenberg L, Groudine S, et al. Clinical advisory: phenylephrine advisory panel report. Int J Pediatr Otorhinolaryngol 1998; 45:97.
- Wellwood M, Goresky GV. Systemic hypertension associated with topical administration of 2.5% phenylephrine HCl. Am J Ophthalmol 1982; 93:369.
- Wezorek C DB, Krenzolok E. Pseudoephedrine: a prospective study to establish a toxic dose in children (abstract). Journal of toxicology Clinical toxicology 1995; 33:554.
- Ekins BR, Spoerke DG Jr. An estimation of the toxicity of non-prescription diet aids from seventy exposure cases. Vet Hum Toxicol 1983; 25:81.
- Lake CR, Zaloga G, Clymer R, et al. A double dose of phenylpropanolamine causes transient hypertension. Am J Med 1988; 85:339.
- Pentel P. Toxicity of over-the-counter stimulants. JAMA 1984; 252:1898.
- Cantu C, Arauz A, Murillo-Bonilla LM, et al. Stroke associated with sympathomimetics contained in over-the-counter cough and cold drugs. Stroke 2003; 34:1667.
- Barst RJ, Abenhaim L. Fatal pulmonary arterial hypertension associated with phenylpropanolamine exposure. Heart 2004; 90:e42.
- Celik A. ST elevation myocardial infarction presenting after use of pseudoephedrine. Cardiovasc Toxicol 2009; 9:103.
- Logie AW, Scott CM. Fatal overdosage of phenylpropanolamine. Br Med J (Clin Res Ed) 1984; 289:591.
- Canpolat U, Kaya EB, Aytemir K, Oto A. Ventricular tachycardia induced by pseudoephedrine tablets for common cold. Int J Cardiol 2013; 164:e1.
- Bektas F, Eken C, Oktay C. Pseudoephedrine-induced paroxysmal supraventricular tachycardia: a case report. J Emerg Med 2010; 38:e53.
- Chin C, Choy M. Cardiomyopathy induced by phenylpropanolamine. J Pediatr 1993; 123:825.
- Swenson RD, Golper TA, Bennett WM. Acute renal failure and rhabdomyolysis after ingestion of phenylpropanolamine-containing diet pills. JAMA 1982; 248:1216.
- Woo OF, Benowitz NL, Bialy FW, Wengert JW. Atrioventricular conduction block caused by phenylpropanolamine. JAMA 1985; 253:2646.
- Johnson DA, Stafford PW, Volpe RJ. Ischemic bowel infarction and phenylpropranolamine use. West J Med 1985; 142:399.
- Wang NE, Gillis E, Mudie D. Hypertensive crisis and NSTEMI after accidental overdose of sustained release pseudoephedrine: a case report. Clin Toxicol (Phila) 2008; 46:922.
- Gunn VL, Taha SH, Liebelt EL, Serwint JR. Toxicity of over-the-counter cough and cold medications. Pediatrics 2001; 108:E52.
- Tomassoni AJ, Weisman RS. Antihistamines and decongestants. In: Goldfrank's Toxicologic Emergencies, 9th edition, Nelson LS, Lewin NA, Howland MA, Hoffman RS, Goldfrank LR, Flomenbaum NE (Eds), McGraw Hill Medical, New York 2011. p.748.
- PHARMACOLOGY AND TOXICITY
- Mechanism of action
- Toxic dose
- CLINICAL FEATURES AND DIAGNOSIS
- DIFFERENTIAL DIAGNOSIS
- Gastrointestinal decontamination
- Agitation and hypertension
- Hypertensive emergency
- Cardiac arrhythmias
- ADDITIONAL RESOURCES
- SUMMARY AND RECOMMENDATIONS